Idaho, 2014

Debris Flow and Flood in Idaho, March 6, 2014

March 6, 2014 · NWS BOI · 3 events in 2 counties and zones

An upper level trough pushed through Southwest Idaho on the 6th leading to strong thunderstorms including flash flooding and debris flows near McCall and a funnel cloud near Twin Falls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

An upper level trough pushed through Southwest Idaho on the 6th leading to strong thunderstorms including flash flooding and debris flows near McCall and a funnel cloud near Twin Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Mar 6, 3:03 AM MST, 4 hours 57 minutes earlier.

Area forecast discussion, Mar 6, 3:03 AM MST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
303 AM MST THU MAR 6 2014

.SHORT TERM...TODAY THROUGH FRIDAY...STRONG MID-LEVEL SW WINDS
WERE ALLOWING FOR DOWNSLOPE DRYING/WARMING ACROSS THE TREASURE
VALLEY WITH TEMPS CURRENTLY RUNNING IN THE 50S-LOW 60S ALONG WITH
A LACK OF SHOWERS. THESE SAME WINDS WERE AIDING THE SHOWERS OVER
THE HIGHER TERRAIN TO THE NORTH OF THE TREASURE VALLEY DUE TO
UPSLOPE FORCING. LATEST RADAR IMAGES WERE SHOWING NUMEROUS
SHOWERS ACROSS SOUTHEAST OREGON AND MOST OF SOUTHWEST
IDAHO...EXCEPT FOR THE TREASURE VALLEY. SHOWERS WILL INCREASE AS
THE AIR MASS DESTABILIZES THROUGH THE DAY. A COLD FRONT WAS
SITUATED OVER CENTRAL OREGON. THE FRONT IS PROGGED TO MOVE ACROSS
SE OREGON THIS MORNING AND SW IDAHO THIS AFTERNOON. ISOLATED
THUNDERSTORMS ARE EXPECTED WITH THE FRONT...AND ALSO WITH THE
UPPER TROUGH THIS AFT-EVE DUE TO INSTABILITY WITH THE COLDER AIR
ALOFT. LOCALLY HEAVY RAIN AND SMALL HAIL/GRAUPEL WILL BE POSSIBLE
WITH THE THUNDERSTORMS. SNOW LEVELS AVERAGING 8000 FEET THIS
MORNING WILL FALL TO AROUND 5000 FEET BY LATE THIS
AFTERNOON...THEN BOTTOM OUT AT AROUND 4000 FEET EARLY FRIDAY
MORNING. RAIN SHOWERS WILL CHANGE TO SNOW SHOWERS IN THE
BOISE/WEST CENTRAL MTNS OVERNIGHT WITH LIGHT SNOW ACCUMULATIONS
LIKELY ABOVE 4500 FEET. A DRIER NORTHWEST FLOW WILL FOLLOW THE
DEPARTING TROUGH AS AN UPPER RIDGE BUILDS INTO THE PACIFIC
NORTHWEST. TEMPERATURES WILL TREND DOWN SLIGHTLY COOLER THROUGH
THE PERIOD. THE COLD FRONT IS NOT EXPECTED TO BE ACCOMPANIED BY
STRONG WINDS...ALTHOUGH WINDS WILL STILL REMAIN GUSTY THROUGH
TODAY...ESPECIALLY ON RIDGES AND IN SE OREGON. WINDS WILL BE
LIGHTER TONIGHT AND FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...MILD DRY AND SUNNY
WEATHER UNDER AN UPPER LEVEL RIDGE FRIDAY NIGHT AND SATURDAY WILL
GIVE WAY TO WIDESPREAD PRECIPITATION SATURDAY NIGHT THROUGH SUNDAY
NIGHT AS A MOIST PACIFIC WEATHER SYSTEM BRINGS WIDESPREAD
PRECIPITATION. THIS WILL BE FOLLOWED BY AN UPPER LEVEL RIDGE
BUILDING JUST OFFSHORE...PUTTING OUR AREA UNDER SLIGHTLY COOLER
AND MOSTLY DRY NORTHERLY FLOW ALOFT TUESDAY THROUGH WEDNESDAY.
BOTH THE GFS AND CANADIAN OPERATIONAL MODELS AS WELL AS THE ECMWF
ENSEMBLE MEAN AGREE ON THIS SCENARIO. TEMPERATURES WILL COOL FROM
AROUND 5 DEGREES ABOVE NORMAL ON SATURDAY TO NEAR NORMAL FOR THE
REMAINDER OF THE PERIOD.

&&

.AVIATION...NUMEROUS SHOWERS WILL CONTINUE OVER THE MOUNTAINS
TODAY...WITH SCATTERED SHOWERS AT LOWER ELEVATIONS. ALSO EXPECT
ISOLATED THUNDERSTORMS THIS AFTERNOON THROUGH THIS EVENING.
CONDITIONS WILL BE MAINLY VFR IN THE VALLEYS...WITH WIDESPREAD
TERRAIN OBSCURATION AND AREAS OF MVFR AND LOWER CONDITIONS IN THE
MOUNTAINS. EXPECT GRADUAL IMPROVEMENT FROM THE WEST TONIGHT.
SURFACE WINDS...SOUTHEAST TO SOUTH 5-15 KTS THIS MORNING BECOMING
SOUTHWEST TO NORTHWEST 10-25 KTS THIS AFTERNOON. WINDS
ALOFT...WEST UP TO 40 KTS AT 10K FT MSL.

&&

.HYDROLOGY...A MILD AND MOIST SOUTHWEST FLOW THIS MORNING WILL
CONTINUE TO DELIVER SHOWERS ACROSS WEST-CENTRAL IDAHO. SNOW
LEVELS WILL RUN FROM 6500-7500 FEET AND ALLOW FOR SNOWMELT...
ADDING TO THE RUNOFF ON THE LOWER AND MIDDLE SLOPES. A COLD FRONT
AND UPPER TROUGH WILL BE ACCOMPANIED BY ISOLATED THUNDERSTORMS
THIS AFT-EVE...SOME OF WHICH MAY CONTAIN HEAVY RAINFALL. FOR THESE
REASONS...THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH TONIGHT.
SNOW LEVELS WILL START TO LOWER BEHIND THE FRONT THIS AFTERNOON
AND FALL TO AROUND 4500 FEET OVERNIGHT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH THROUGH LATE TONIGHT IDZ011-013-033.
OR...NONE.

&&

WEATHER.GOV/BOISE

SHORT TERM...BW
LONG TERM....JT
AVIATION.....JT
HYDROLOGY...BW
Hazardous weather outlook, Mar 6, 4:59 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
459 AM MST THU MAR 6 2014

IDZ011>016-028>030-033-ORZ061>064-071200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
459 AM MST THU MAR 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Boise radar (KCBX), 150 km away, was scanning. The volume nearest the first event began at 14:59 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 debris flow, 1 funnel cloud. Local standard time, as filed.

Flood, Valley

When
March 6, 8:00 AM MST to 11:00 AM MST
Where
Valley County, 0.85 mi NW of Norwood to 0.67 mi W of Norwood
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.840, -116.110

Norwood Road was closed at Maki Road due to water overflowing a drainage ditch.

Debris Flow, Valley

When
March 6, 8:00 AM MST to 11:00 AM MST
Where
Valley County, 14.7 mi E of Mc Call to 13.46 mi W of Yellow Pine Arpt
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
44.910, -115.780

A Forest Service road east of McCall was closed due to debris flow.

Funnel Cloud, Twin Falls

When
March 6, 6:42 PM MST to 6:50 PM MST
Where
Twin Falls County, 5.62 mi S of (Twf)twin Falls Arpt to 6.08 mi S of Rock Creek
Reported by
Law Enforcement
Coordinates
42.400, -114.460

A funnel cloud was photographed by a deputy sheriff.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508644, 508647, 508648.